North Carolina, 2002

Damaging Wind in North Carolina, August 24, 2002

August 24, 2002 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 24, 12:30 PM EST, 6 hours earlier.

Area forecast discussion, Aug 24, 12:30 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
130 PM EDT SAT AUG 24 2002

WILL CONTINUE WITH HEAT ADVISORY THROUGH THE EARLY EVENING HRS.
GUIDANCE SOMEWHAT DIFFERENT WITH POPS OVERNIGHT. EVENTHO DO HAVE
WEAK UPPER DIFLUENCE...VERY WEAK 5H SHEARED VORT...AND SFC TROF
MOVES TO THE COAST. 5H TEMPS CONTINUE TO REMAIN IN THE VICINITY OF
-4 TO -5. DAYTIME HEATING IS LACKING WHICH HAS BEEN THE CATALYST.
WILL ONLY GO WITH 20-30 OVERNIGHT POPS. FRONTAL BNDRY TO DROP S ON
SUN AND STALL ACROSS PORTIONS OF THE ILM CWA BY SUN NIGHT THRU MON
BEFORE LIFTING BACK N BY TUE. NOT MUCH UPPER DYNAMICS OTHER THAN
WEAK UPPER DIFLUENCE FOR SUN. WILL CONTINUE WITH 30 POPS AND EXTEND
IT INTO SUN NIGHT. UPPER DUYNAMICS SPINNING ARND UPPER LOW IN THE
OHIO RIVER VALLEY MON INTO TUE...TO AFFECT THE ILM CWA. MODELS A BIT
DIFFERENT TO WHAT DEGREE ITS IMPACT ON THE FA. HOWEVER ENUF TO
WARRANT 40-50 POPS FOR MON THRU MIDWEEK BEFORE RDGING FROM OFF THE
ATLANTIC TAKES CHARGE..THEN BACK TO 20-30 AT TEH END OF THE
WEEK.
TEMPS...1 MORE DAY IN THE 90 TO 95 RANGE...MAKING HI VALUES 100-105.
WILL FOLLOW PERSISTENCE FOR TONIGHTS LOWS...AND TWEAK GUIDANCE THE
REST OF THE WAY. CLDS ANBD PCPN TO LIMIT MAXES MON THRU MIDWEEK.

CWF...SFC TROF PUSHES TO AND OFF THE COAST LATE TONIGHT AND SUN.
WIND DIR BECOMES MORE WESTERLY AS A RESULT. FRNTL BNDRY TO MAKE IT
TO THE NRTHERN WATERS LATE SUN NIGHT AND STALL. WILL SPLIT AT CAPE
FEAR FOR NOW. FRNT LIFTS BACK TO THE N BY TUE. SOUTH WIND DIR
BECOMES PREDOMINATE. AS ATL RDGING BECOMES MORE PREDOMINATE WIND
BECOMES SE-S. MODELS INDICATE DECENT PG LATE MON NIGHT INTO ERLY WED
AND WILL REFLECT WITH 15 TO OCCASIONALLY 20 KT.

PRELIMINARY NUMBERS...
FCSTID = 11
KILM  77 93 75 85 /  20 30 30 50
KLBT  75 92 71 84 /  20 30 30 50
KFLO  76 93 72 85 /  20 30 30 50
KMYR  78 90 76 85 /  20 30 30 50

.ILM...
NC...HEAT ADVISORY NCZ087-096-097-099>101.
SC...HEAT ADVISORY SCZ017-023-024-032>034-039-046.

RALF

In the hours before

Special weather statement, Aug 24, 6:12 PM EST, 18 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-251115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS MOVING EAST...

NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF
INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A
ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745
AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS
WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS
CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA
OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS.

&&
MR

The radar

The Wilmington radar (KLTX), 104 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Robeson

When
August 24, 6:30 PM EST
Where
Robeson County, Pembroke
Measured
65 kt (75 mph)
Reported by
GENERAL PUBLIC
Coordinates
34.683, -79.183

Public reported trees down and a window blown out.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2002Every state in 2002This day in weather historyWarnings in North Carolina, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5316136.